Thunderstorm Wind, Monroe
- When
- March 5, 11:57 AM EST
- Where
- Monroe County, 1.24 mi SW of Monroe
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 41.910, -83.420
Downed electrical pole reported.
A couple thunderstorms brought down electrical poles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A couple thunderstorms brought down electrical poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 5, 9:22 AM EST, 2 hours 35 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
922 AM EST Wed Mar 5 2025
.KEY MESSAGES...
- High temperatures in the in the upper 50s to around 60 degrees
with numerous showers and isolated thunderstorms possible this
afternoon. Stronger activity will be capable of producing small hail
and gusty winds of 40-50 MPH.
- Strong northwest winds to develop tonight and persist into
Thursday with gusts of 40-45 mph.
- Temperatures drop from the upper 40s Wednesday evening to the
upper 20s by the Thursday morning commute. Standing water
will likely freeze, leading to potential icy spots for the Thursday
morning commute.
- Glancing shot for minor accumulating snow south of M-59, if not
south of I-96/696 midday Friday.
&&
.UPDATE...
Extreme low level jet tracking through southeast Michigan this
morning, as the 12z DTX sounding indicated 66 knots of wind at the
850 MB level. Fortunately, the jet core and deep moisture (850-700 MB
ridge axis) is quickly translating east this morning. Thus, as the
boundary layer depths increase, there will be less wind to tap into,
and will hold gradient flow at or below 40 mph this afternoon.
However, as compact upper level wave/cold pool (-26 C at 500 MB)
tracks up from Indiana, convective showers are expected to develop as
low level lapse rates steepen and sbcapes increase 250-500 J/kg.
With the mid level dry slot in place early this afternoon, forecasted
soundings showing EQL levels struggling to reach and exceed the -20
C isotherm which is around 15 kft. Rap looks to be the most
aggressive, and certainly isolated thunderstorms will be included in
forecast. Even without thunder, precip loaded convective showers will
produce gusty winds, which could reach 45-50 MPH gusts (Note 41 knot
gust at KMQJ in Indiana). With low wet bulb zero heights, small
hail/peas will be possible. Based off the current surface temps and
925 MB increasing to 9-10 C, high temps in the upper 50s to around
60 degrees is expected for much of southeast Michigan.
&&
.PREV DISCUSSION...
Issued at 720 AM EST Wed Mar 5 2025
AVIATION...
A large, deep, and strongly occluding low pressure system passes
over the Chicago area on its way into central Lower Mi today and
central Lake Huron tonight. This system dominates aviation weather
across SE Mi bringing a wide range of flight and wind conditions as
it moves through the region. A brief decrease in showers occurs with
the mature mid level dry slot followed by ceiling improvement into
low end VFR as the surface occlusion moves south to north through
Lower Mi. Comma head showers move back in with increasing coverage
and intensity as early March afternoon instability builds. Plan to
hold off on the addition of thunderstorms for one more TAF cycle as
upstream observations help with timing refinement mid to late
afternoon. SW wind reaches the 30 knot range with a few higher gusts
possible in scattered coverage of heavier rain showers. The wind
then shifts sharply NW as the surface low reaches central Lake Huron
toward midnight. Colder air rushing in leads to a rain to snow
transition after midnight with a few hours of MVFR ceiling and
visibility likely. NW wind gusts near 40 kts become the weather
highlight into sunrise Thursday.
For DTW... Clusters of rain showers accompany borderline MVFR/VFR
ceiling this morning becoming more low end VFR toward noon.
Thunderstorm potential continues this afternoon but still with low
predictability on timing and location.
DTW THRESHOLD PROBABILITIES...
* High for ceiling at or below 5000 feet early this morning, low
late morning-early afternoon. High late afternoon and tonight.
* Low for thunderstorms this afternoon.
* High for precipitation type as rain through 03Z Thursday, then
increasing for snow tonight after midnight.
PREV DISCUSSION...
Issued at 334 AM EST Wed Mar 5 2025
DISCUSSION...
Strong low pressure begins to lift out of the mid-Mississippi river
valley towards lower MI today, eventually tracking directly over the
state this evening. For the immediate nearterm, moderate rain
showers persist through first half of the morning fed by a strong
(60+ kt) LLJ before the system's occluded front lifts through
between ~12-14Z. Despite this jet only around 2kft off the ground,
obs to our south have shown the nocturnal boundary layer stability
keeping winds in check with gusts sub 30mph.
Mid-level dry slot follows the fropa offering a reprieve in shower
activity for the late morning period. Forecast soundings have
trended more towards partial column desaturation supporting semi-
frequent breaks in the cloud deck late morning-afternoon. Mid/upper
level circulation drifts directly over southern lower MI this
afternoon leading redevelopment of scattered (thunder)showers. CAM
guidance still advertises tall/skinny SBCAPE between 250-500 J/kg
this afternoon though soundings struggle to cool the mid-levels (as
main cold pool is actually looking to be wrapped around to our south
over IN/OH) resulting in only modest mid-level lapse rates of 6.5-7
C/km. End result is a low but still non-zero chance for a
thunderstorm or two within broader shower activity this afternoon-
evening. As for gusts, the midday period is looking to have the best
shot at being breezier (ie gusting 30-35mph) as the higher
probability of pockets of partial clearing would support deeper
mixing depths coinciding the trailing portion of the morning LLJ,
which is progged to be 40-45kts by this point. Thumb is best
positioned to see the strongest gusts in the aforementioned range
given closer proximity to the core of the LLJ which is just to the
north of Lake Huron. The jet fully peels away from the region by the
latter half of the afternoon likely holding winds at or below 25mph.
Trough axis crosses SE MI after ~03Z this evening ushering in strong
CAA as 850mb temps fall from +2C this evening to -12C after
midnight. Surface temperatures likewise rapidly fall from mid 30s at
midnight to upper 20s by 4am and mid 20s by sunrise, which does open
the door for a flash freeze or at least development of icy spots by
the start of the morning commute. Low pressure and subsequent
trailing deformation are rapidly shifting east over Ontario by this
timeframe keeping QPF rather anemic over SE MI. Both hi-res
solutions and ensemble families depict generally under 0.10" of
liquid, save for the Thumb who are better positioned to the
departing low to see slightly higher amounts of 0.10-0.15". Snow
ratios increase over the course of the night/Thurs AM though average
out between 7-9:1 during the main window for QPF. Forecast amounts
outside the Thumb only around or below 0.5" of snow though some
areas, particularly south of I-94, could see little to no
accumulating snow owing to their displacement from the low. For the
Thumb, up to around an inch is expected by the end of Thursday
morning. Respectable gradient lingers over SE MI daytime Thursday as
the region resides on the western edge of the departing trough.
Expect windy conditions Thursday morning and afternoon as diurnal
heating amidst ongoing CAA steepens low level lapse rates over 7.5
C/km and boundary layer mixing depths increase to 3.5-4kft tapping
into 40kt flow at 850mb. Peak gusts could approach 45mph,
particularly in the morning during the core of cold advection,
though this would require fairly efficient mixing down of momentum
so thinking is gusts holding closer to the 35-40mph range.
Another shortwave embedded within a 140kt jet streak set up over the
Midwest is set to track into the Ohio Valley/southern Great Lakes
Friday. Upper flow is near zonal over the central CONUS keeping this
wave track flat as it ejects out of the Plains towards the Ohio
Valley. Good agreement between the EPS/GEFS/GEPS in the low track
right along the Ohio river keeping the bulk of deformation/f-gen
just to our south of northern IN/OH with only a glancing shot for
areas south of M-59, if not confined south of I-96/696, daytime
Friday. Only minor accumulating snowfall anticipated in this
scenario. Near normal temperatures hold for the weekend before broad
upper ridging over the Plains builds over the Great Lakes early next
work week bringing a return of much above average temps, including
chances to crack 60F by midweek.
MARINE...
The center of strong low pressure is arriving over southern Lake
Michigan this morning and will continue to track northeast through
today, reaching Lake Huron this evening. Strong southeast winds will
persist ahead of this system across the central Great Lakes through
the afternoon, with gusts up to 25 to 30 knots. A Small Craft
Advisory remains in effect for the ice-free Lake Huron nearshore
waters. Due to high low-level stability, the probability for any
southeasterly gales today remains low: 20% or lower. As the low
center tracks across Lake Huron this evening, a brief lull in wind
magnitude will occur there.
Strong cold advection ensues late tonight as the system begins to
depart east. The increased mixing depths causes northwest winds to
quickly ramp up and a period of gales is likely across Lake Huron
overnight through Thursday. A Gale Warning has been issued. Rain
will be the primary precip type with this system with a few
thunderstorms possible in the south today, but a changeover to snow
will be likely tonight into Thursday within the strong cold
advection. Some freezing spray will be possible as well, mainly over
northern Lake Huron. Moderate west to northwest flow will persist
through the end of the week but additional headlines are not
anticipated at this time.
HYDROLOGY...
Widespread moderate rainfall is beginning to push out of the area
early this morning. Outside a potential late morning lull, scattered
showers and an isolated thunderstorm expected through this evening.
Additional rainfall amounts ranging between 0.25-0.5" forecast from
this morning to midnight tonight. Rapid surge of colder air after
midnight then transitions lingering precip to all snow with only
minor accumulations. Minor rises on area streams and rivers are
expected. Greater runoff is also anticipated with frozen ground
conditions. So, prolonged ponding in poor drainage and low-lying
areas is also be possible but widespread flooding is not expected.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Gale Warning from 2 AM to 10 PM EST Thursday for LHZ361>363-442-443-
462>464.
Heavy Freezing Spray Warning from 2 AM to 4 PM EST Thursday for
LHZ361-362.
Gale Warning from 2 AM to 4 PM EST Thursday for LHZ421-422-441.
Small Craft Advisory until noon EST today for LHZ442-443.
Lake St Clair...None.
Michigan waters of Lake Erie...Small Craft Advisory from 10 PM this evening to 10 PM EST Thursday
for LEZ444.
&&
UPDATE.......SF
AVIATION.....BT
DISCUSSION...KDK
MARINE.......TF
HYDROLOGY....KDK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 950 AM EST Wed Mar 5 2025 MIZ047>049-053>055-060>063-068>070-075-076-082-083-061100- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 950 AM EST Wed Mar 5 2025 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Numerous showers and possible isolated thunderstorms developing this afternoon. The stronger showers and thunderstorms will be capable of producing small hail and wind gusts of 45-50 MPH as the track northeast at 40 mph. A surge of cold air this evening will suport a changover to snow showers after midnight, along with gusty northwest winds around 40 mph. Most areas expected to only to see minor accumulations from a dusting to a half inch. Areas in the Thumb could see up to around an inch by Thursday morning. Temperatures rapidly fall from the upper 40s this evening into the upper 20s by the Thursday morning commute, which could lead to icy spots on the untreated roads. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong northwest winds during the day on Thursday will gust between 35-45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-061100- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 950 AM EST Wed Mar 5 2025 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A Gale Warning is in effect Thursday for all Lake Huron marine areas. A Heavy Freezing Spray Warning is also in effect for northern Lake Huron Thursday morning. Small Craft Advisories are in effect Thursday for Lake Erie. Please see the latest marine forecasts for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Gale Warning is in effect Thursday for all Lake Huron marine areas. A Heavy Freezing Spray Warning is also in effect for northern Lake Huron Thursday morning. Small Craft Advisories are in effect Thursday for Lake Erie. Please see the latest marine forecasts for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1108 AM EST Wed Mar 5 2025
MIZ082-083-051700-
Lenawee MI-Monroe MI-
1108 AM EST Wed Mar 5 2025
...GUSTY SHOWERS WILL IMPACT MONROE AND LENAWEE COUNTIES THROUGH NOON
EST...
At 1107 AM EST, Doppler radar was tracking gusty showers along a line
extending from Pioneer to Delta to 6 miles east of Deshler. Movement
was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Line of showers will be near...
Morenci around 1110 AM EST.
Hudson and Clayton around 1120 AM EST.
Blissfield, Adrian, and Ottawa Lake around 1125 AM EST.
Addison and Deerfield around 1130 AM EST.
Onsted, Petersburg, Lambertville, and Temperance around 1135 AM
EST.
Dundee, Britton, and Tecumseh around 1140 AM EST.
Ida, Luna Pier, and Clinton around 1145 AM EST.
Maybee and Milan around 1150 AM EST.
Other locations impacted by these storms include Newport, Manitou
Beach-Devils Lake, Ogden Center, Canandaigua, Erie, Woodland Beach,
Ridgeway, Stony Point, Palmyra, and Bolles Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8436 4209 8329 4204 8321 4201 8314
4190 8324 4190 8330 4182 8337 4172 8341
4173 8347 4171 8436
TIME...MOT...LOC 1607Z 211DEG 44KT 4169 8454 4156 8398 4122 8378
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MannSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1144 AM EST Wed Mar 5 2025
MIZ075-076-083-051745-
Monroe MI-Washtenaw MI-Wayne MI-
1144 AM EST Wed Mar 5 2025
...GUSTY SHOWERS WILL IMPACT WAYNE AND EASTERN WASHTENAW COUNTIES
THROUGH 1245 PM EST...
At 1144 AM EST, Doppler radar was tracking gusty showers along a line
extending from Brooklyn to near Britton to near Temperance to near
Northwood. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Line of showers will be near...
Saline and Milan around 1150 AM EST.
Ann Arbor around 1155 AM EST.
Willis and Ypsilanti around 1200 PM EST.
Canton, Belleville, Romulus, and Dixboro around 1205 PM EST.
Flat Rock and Taylor around 1210 PM EST.
Livonia, Northville, Trenton, and Salem around 1215 PM EST.
Wyandotte, Dearborn, and Grosse Ile around 1220 PM EST.
Greenfield Village around 1225 PM EST.
Other locations impacted by these storms include Melvindale,
Whittaker, Gibraltar, New Boston, Rockwood, Harper Woods, Westland,
Grosse Pointe Shores, Ecorse, and Grosse Pointe Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4208 8331 4208 8396 4243 8368 4245 8283
4236 8288 4232 8306 4229 8309 4224 8313
4212 8312 4205 8315 4200 8314
TIME...MOT...LOC 1644Z 205DEG 45KT 4211 8428 4201 8377 4181 8355 4159
8340
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MannThe Detroit radar (KDTX), 88 km away, was scanning. The volume nearest the first event began at 16:56 UTC.
2 thunderstorm wind. Local standard time, as filed.
Downed electrical pole reported.
Downed electrical pole reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241572, 1241573.